Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Obstetrics and Gynecology
Volume 2013 (2013), Article ID 186230, 3 pages
http://dx.doi.org/10.1155/2013/186230
Case Report

Life-Threatening Complications of Hormonal Contraceptives: A Case History

1Department of Intensive Care, VU Medical Center, Postbus 7057, 1007 MB Amsterdam, The Netherlands
2Department of Internal Medicine, VU Medical Center, Postbus 7057, 1007 MB Amsterdam, The Netherlands
3Department of Gynaecology, VU Medical Center, Postbus 7057, 1007 MB Amsterdam, The Netherlands

Received 17 April 2013; Accepted 8 May 2013

Academic Editors: P. De Franciscis, C. Ficicioglu, S.-Y. Ku, C.-C. Liang, M. A. Osmanagaoglu, and S. Rasmussen

Copyright © 2013 Saheed Khan et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We present a case with the rare combination of thrombotic and hemorrhagic complications of oral contraceptives. A healthy 40-year-old woman suffered from cardiac arrest due to massive pulmonary embolism, caused by oral contraceptives and immobilization during a flight. After successful resuscitation, obstructive shock necessitated thrombolysis and thereafter heparin. Anticoagulation was complicated by internal bleeding from contraceptive related hepatic adenoma. She underwent arterial embolisation, and anticoagulation was continued. On day 18, she was discharged in a good condition. Hepatic adenomas are a potential source of internal bleeding in women using oral contraceptives requiring anticoagulation. Signs of internal bleeding in such patients should prompt immediate abdominal ultrasound examination.